Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 21, 2021, 4:49 PM MDT for Bent County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2021, 4:49 PM MDT (22:49 UTC)
- Expired
- May 21, 2021, 5:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
County Bent County, CO
The radar
The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928
WWUS85 KPUB 212249
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Fri May 21 2021
COZ093-095-097-212330-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
449 PM MDT Fri May 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA AND NORTHWESTERN BENT COUNTIES UNTIL 530 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Higbee, or 11 miles southeast of North La Junta,
moving north at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Las Animas, Haswell, Blue Lake, Arlington, John Martin Reservoir and
Fort Lyon.
LAT...LON 3782 10303 3782 10346 3852 10340 3853 10317
3861 10317 3861 10293
TIME...MOT...LOC 2248Z 188DEG 37KT 3789 10334
$$
EPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 21, 3:34 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 21, 3:34 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 334 PM MDT Fri May 21 2021 .SHORT TERM...(This evening through Saturday) Issued at 332 PM MDT Fri May 21 2021 ...Severe thunderstorm chances ramping up for the southeast plains for Saturday... Strong southerly fetch continues across southern Colorado ahead of the broad upper low across the western U.S. Winds across the area have been gusting to 50 mph across portions of the southeast plains this afternoon. Dew points across the I-25 corridor have dropped into the 30s while east of the surface trough axis/dry line dew points are in the 40s and 50s. Watching convection firing down in Colfax county NM which will be advancing northward into southeast CO by 22-23z. High res models develop thunderstorms across the eastern counties late this afternoon and evening where CAPE in the 1000-1500 J/kg and deep layer shear will support a few severe thunderstorms capable of producing wind gusts up to 70 mph and hail up to 1 inch in diameter, with the damaging wind risk being greatest. Thunderstorm activity will continue across the eastern plains well until midnight though storm strengths should diminish after midnight as cap strengthens. Meanwhile...expect snow to continue until midnight across the Continental Divide with the heaviest snow impacting the eastern San Juans where southerly flow will also provide favorable orographic forcing. An additional 1 to 6 inches will be possible across the higher mountains with most accumulations above 11000 feet. Could see some brief impacts to roads down to 10.5 kft as snow levels drop some this evening, with slushy or snow covered roads possible across the higher mountain passes. Winter weather advisory will continue until 06z before precipitation winds down as drier air moves in from the west. Dryline across the plains backs westward overnight setting the stage for more widespread thunderstorms...some severe...for the southeast mountains and plains on Saturday. CAPE values in the 1000-2000 J/kg range could be realized early in the afternoon along the I-25 corridor and adjacent plains and with deep layer shears running around 30-40 kts conditions will be supportive of severe thunderstorms capable of producing large hail, damaging winds, and even an isolated tornado if surface winds can back a little to the east and enhance local helicity values. LCLs will be lower this day as well. Cap erodes early in the day according to high res models with thunderstorms developing along the I-25 corridor between 11 AM and Noon. Several high res runs now have shown some updraft helicity swaths impacting Pueblo and El Paso counties. There is still some uncertainties to deal with though, as an early onset to precipitation could lead to limited instability if it gets going too early. This would focus severe threat a little more to the east in the afternoon. However given the anomalous pattern and looking at CIPS Analogs, it seems plausible that the severe weather threat could encompass the I-25 corridor as well with even a low end tornado risk. Given the amount of CAPE...hail up to 2 inches in diameter and wind gusts to 70 mph look plausible at this point. Otherwise, expect another round of moderate to heavy snow for the southwest mountains in the afternoon. Winds will be strong again for all areas with synoptic winds pushing close to high wind criteria for the San Luis Valley and southern portions of the southeast plains. For now, it looks to stay below high wind criteria but will let later shifts see how this evolves. -KT .LONG TERM...(Saturday night through Friday) Issued at 332 PM MDT Fri May 21 2021 ...Severe thunderstorms are possible for portions of the eastern plains Sunday and Monday with Sunday having the greatest potential risk... Sunday... Starting the long term period, a large trough will continue to influence the Pueblo CWA as it begins to lift to the NE. This trough will bring strong southwesterly winds aloft and pockets of PVA as vorticity maximums swing around the trough; these two factors will support strong upper level dynamics over the area. At the surface, strong southerly winds will be present over the eastern plains as a lee trough pressure gradient tightens. Given the veering winds throughout the column, bulk shear values will range between 30- 50 kts. With the strong southerly winds, healthy moisture advection will be present with mid 50 F dew point values streaming into the eastern plains. Instability will begin to increase during the afternoon as temperatures warm, and mixed-layer CAPE will increase to 1300-1500 j/kg. A surface dryline will also set up in the eastern plains and will serve at the primary trigger for thunderstorm development. Storms that form off the dryline will likely become supercells given the shear in place, and will have the capability of producing severe winds, large hail, and an isolated tornado. The location of this dryline will be critical to where storms ultimately form; if it's further west, more of the eastern plains will be at a threat for severe weather, and if it's further east, the eastern plains may be missed entirely. Currently looks like the further west solution will be favored given strong surface winds forcing the dryline further back west. Monday... The aforementioned trough will continue to lift to the NE, but the southern fringe of it will still be influencing the area. With this some upper level synoptic support will still be present, with decent southwesterly flow aloft and areas of vorticity maximums still flowing around the trough perimeter. Surface winds will be slightly weaker during the afternoon, but still have a southerly component allowing for veering of winds throughout the column again. This will allow for bulk shear values of 30-40 kts to develop over the far southeastern plains area. Moisture advection will still be ongoing, with low to mid 50 F dew points still surging northward over that southeastern region. Instability will also begin to build during the afternoon, with mixed-layer CAPE values reaching 1300+ j/kg. As in the previous day, another dryline will set up, and become the main trigger for thunderstorm development. Storms that form off this dryline will likely also become severe as they tap into the better ingredients just to the east. Like Sunday, the location of this dryline will be critical in determining if a portion of the Pueblo CWA will see severe weather or not. If it's further west, that brings more of the eastern plains into play to see severe weather, and if it's further east, the plains could be missed entirely. Currently, a solution between the two is favored, which would mean the far southeastern plains are at the greatest risk of severe weather at this time. Tuesday - Friday... Heading further into the week, GEFS and EPS begin to build an upper level ridge over the area. This ridge will likely dominate Tuesday through Wednesday, bringing drier and quieter weather to the region. Starting early Thursday, the ensembles models begin to dig another trough into the western US and this will likely affect the area. The GEFS digs the trough further south than the EPS, but regardless of which solution comes to fruition, either one would bring back some more unsettled weather, increasing the chances for rain and thunderstorms. Friday the trough continues its trek eastward, which will ultimately increase the influence over the area. Again this will bring increased chances of unsettled weather, with more rain and thunderstorms possible. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 332 PM MDT Fri May 21 2021 There is a slight chance that IFR cigs could develop at KCOS after 06z as strong southerly winds and a westward propagating dry line moves into the I-25 corridor overnight. KPUB looks to avoid this potential and risk at KCOS seems low at this point. Otherwise, some VCSH will be possible at KALS during the overnight hours which also appears to be a low end risk. Southerly winds gusting to 40 kts will gradually decrease by 01 to 02z at all three terminals though will continue to see some 10-20 kt southerly winds through the night. Southerly winds will pick up once more late Saturday morning with gusts again around 40 kts, especially at KALS. Thunderstorms will develop along the I-25 corridor around 18z and may necessitate a VCTS and/or a Tempo or Prob30 -TSRA group for both KCOS and KPUB in the 18z Sat-00z Sun time frame. These storms will have the potential to become severe with large hail and gusts to 60 kts possible. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MDT tonight for COZ068. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...KT
Hazardous weather outlook, May 21, 11:54 AM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Fri May 21 2021 COZ058>089-093>099-221800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Fri May 21 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible very late this afternoon and evening over the eastern plains. The best chance of severe storms will be along and east of a line from Las Animas To Pritchett. Wind gusts to 70 mph will be the primary concern, however hail up to 1 inch in diameter will also be possible with the stronger storms. High elevation snow will continue this afternoon and tonight over the eastern San Juan mountains. Up to 10 inches of heavy wet snow will be possible...mainly above 11000 feet. However accumulating snow may drop into the higher mountain passes late this afternoon and tonight, which may cause slushy and snow packed roads at times. Strong winds of 20 to 30 mph with gusts to 50 mph will be possible over the larger valleys and plains today and early this evening. The strongest winds will occur over the eastern plains east of I-25. Locally heavy rain will be possible over the lower elevations of the southwest slopes of the San Juan mountains this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered strong to severe thunderstorms will be possible over the Sangre de Cristo and Wet Mountains, and along the I-25 corridor Saturday afternoon, and then move over the eastern plains throughout the evening. Some of the storms could contain large hail and strong winds, and there could be an isolated tornado over the plains. Another round of scattered strong to severe thunderstorms will be possible on Sunday across the far eastern plains. High elevation snow is possible Saturday over the southwest slopes of the San Juan mountains. Several inches of snow will be possible, especially with heavier showers during the afternoon. Strong winds of 20 to 30 mph with gusts to 50 mph will be possible over the larger valleys and plains on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight over the entire region, with an emphasis over the far eastern plains for severe thunderstorms and the southwest mountains for snow. 31/GARBEROGLIO
In the hours before
Special weather statement, May 21, 3:50 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 350 PM MDT Fri May 21 2021 COZ093-094-097-212230- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 350 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 430 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Kim, or 31 miles northeast of Des Moines, moving north at 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kim and Higbee. LAT...LON 3701 10309 3700 10365 3778 10379 3780 10308 TIME...MOT...LOC 2150Z 170DEG 48KT 3712 10348 KT
Local storm report, May 21, 4:02 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM NON-TSTM WND GST 5 NE BLENDE 38.28N 104.50W
05/21/2021 M58 MPH PUEBLO CO AWOS
AWOS STATION KPUB PUEBLO AIRPORT.
&&Special weather statement, May 21, 4:29 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 429 PM MDT Fri May 21 2021 COZ094-097-099-212300- Springfield Vicinity/Baca County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 429 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA...SOUTHEASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL 500 PM MDT... At 429 PM MDT, Doppler radar was tracking a group of strong thunderstorms 12 miles northeast of Kim, or 30 miles west of Springfield, moving north at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Kim. LAT...LON 3791 10319 3777 10275 3700 10303 3700 10347 TIME...MOT...LOC 2229Z 190DEG 40KT 3734 10317 MG/EP
Local storm report, May 21, 4:38 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM NON-TSTM WND GST 6 SW TRUCKTON 38.66N 104.26W
05/21/2021 M60 MPH EL PASO CO MESONET
MESONET STATION DW8322 YODER.
&&Special weather statement, May 21, 4:38 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
438 PM MDT Fri May 21 2021
COZ089-093-095-212330-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
438 PM MDT Fri May 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA AND EASTERN CROWLEY COUNTIES UNTIL 530 PM MDT...
At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheraw, or near La Junta, moving north at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink, Sugar City and Cheraw.
LAT...LON 3795 10344 3798 10372 3852 10365 3852 10351
3853 10350 3852 10338
TIME...MOT...LOC 2238Z 187DEG 41KT 3806 10357
EPSpecial weather statement, May 21, 4:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Fri May 21 2021
COZ093-095-097-212330-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
449 PM MDT Fri May 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA AND NORTHWESTERN BENT COUNTIES UNTIL 530 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Higbee, or 11 miles southeast of North La Junta,
moving north at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Las Animas, Haswell, Blue Lake, Arlington, John Martin Reservoir and
Fort Lyon.
LAT...LON 3782 10303 3782 10346 3852 10340 3853 10317
3861 10317 3861 10293
TIME...MOT...LOC 2248Z 188DEG 37KT 3789 10334
EPThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:18 AM MDT | Winter Weather Advisory | PUB | Conejos, Mineral, Rio Grande | 12 hr |
| May 21, 3:50 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| May 21, 4:29 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| May 21, 4:38 PM MDT | Special Weather Statement | PUB | Crowley | 52 min |
| May 21, 4:59 PM MDT | Special Weather Statement | PUB | Bent | 31 min |
| May 21, 5:04 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Prowers | 26 min |
| May 21, 5:16 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 18 min |
| May 21, 5:29 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| May 21, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 14 min |
| May 21, 5:53 PM MDT | Special Weather Statement | PUB | Crowley | 52 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.